Review Erowid at GreatNonprofits.org
Help us be a "Top Rated Nonprofit" for the 12th year in a row
and spread accurate info about psychedelics and other psychoactive drugs.
("Share Your Story" link. Needs quick login creation but no verification of contact info)
From a Nurse's Perspective
Venlafaxine (Effexor XR)
Citation:   J. Daniels. "From a Nurse's Perspective: An Experience with Venlafaxine (Effexor XR) (exp50448)". Erowid.org. Jul 11, 2010. erowid.org/exp/50448

 
DOSE:
75 mg oral Pharms - Venlafaxine (daily)
BODY WEIGHT: 110 lb
I am a 32 year old mother of 2 young boys, now 6 and 4. I also received my graduate education in nursing from one of the world's leading universities. With marital problems and the normal every day stress of being a mother, I began to experience extreme generalized anxiety. I was initially placed on Lexapro. It was great, but made me too tired to function. My PCP recommended Paxil but I quickly learned it did nothing for me. I then started Effexor 37.5mg XR once every day. It too made me very tired. But it also made me feel sedate. I figured out that if I took it at bedtime, I was able to sleep better than I had ever before. My PCP raised the does to 75mg XR once a day. I was off and running.

I experienced a warm chilling sensation over my entire body at random times. It was a good feeling. Weird, but good. I had an increase in my appetite. Nothing crazy, I had a 5 lb. weight gain as a result. I had mild headaches during the first 2 to 3 weeks of begining the drug. I was more even tempered and patient with my children. Life was good.

I begin to experience a strange sensation after about a month or so of taking Effexor. If I missed a dose, I would notice at random times a visual vibration. The best way I can describe this is if you have ever watched a football game on TV, occasionally the players hit into a camera just enough that we see the picture vibrate. Or taking home video and the person doing the filming is shaking slightly. I have heard similar descriptions called 'brain shivers', 'electric buzzes', 'shock waves', 'electric shocks', vertigo, and nystagmus. I am assuming nystagmus is what it really is. When these 'shivers' occur, they happen (to me) rapidly and last anywhere from 1 to 3 seconds. Their frequency seems to be directly related to falling blood levels. If I missed 1 dose, they were not as frequent nor lasting as if I had missed 3 or 4 doses.

This 'shiver' or nystagmus as I believe, was fairly troubling as I tried to withdraw from the medication. But there was something else I experienced as more painful and bothersome. First let me complicate the story with the addition of another medication. After being on the Effexor for about 6 months or so, and seeing a therapist I was Dx. as having ADD (NOT attention deficit Hyperactivity disorder). I was placed on 30mg of Adderall XR (I tried one of my nanny's one occassion and thought, wow! someone turned the lights on!).

Anyway, I continued on this regime for another year and a half and decided I would try to come off the Effexor. I tried the cold turkey method. After 2 weeks of 'brain shivers' I began to experience the chills again only they were not the pleasent sensation I remembered when I first started the drug. I began to experience the chills multiple times of the day. They happened usually in the morning after I showered when I was standing in front of my sink doing my hair and make up. I could feel the sensation start at my feet and like a wave go all the way up to my neck and over my scalp. I would get the erector pili response as well (goose bumps). It literally felt as though the hair on my head was on end.

It was a warm rush but I felt ice cold. I mean like someone immersed me in ice cold water but internally I was very hot. I would become dizzy as well. On 2 occassions, I experienced a sudden onset of abdominal cramping, severe nausea, severe dizziness, profuse sweating to the point of soaking my shirt and sweat literally dripping onto the floor. I know enough to realize I was begining to lose consciousness. I was also hyperventilating. When the episodes would (thankfully) subside, my face and hands were ghastly white and my lips were grayish. More than likely I experienced a sudden and severe drop in blood pressure.

It took a full 6 weeks of weaning myself off the Effexor. It took another 2 to 3 weeks before my body felt back to normal (no shivers at all).

In my experience, and based on my education, I feel Effexor is a great drug for controlling generalized anxiety disorder. In the case of depression, I can not speak to Effexor's efficacy.

Exp Year: 2004ExpID: 50448
Gender: Female 
Age at time of experience: 32
Published: Jul 11, 2010Views: 17,238
[ View PDF (to print) ] [ View LaTeX (for geeks) ] [ Swap Dark/Light ]
Pharms - Venlafaxine (191) : Health Problems (27), Health Benefits (32), Medical Use (47), Hangover / Days After (46), Multi-Day Experience (13), Retrospective / Summary (11), Not Applicable (38)

COPYRIGHTS: All reports copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download, analyze, distill, reuse, digest, or feed into any AI-type system the report data without first contacting Erowid Center and receiving written permission.

Experience Reports are the writings and opinions of the authors who submit them. Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults